Utah, 2012

Flash Flooding in Utah, July 6 to 7, 2012

July 6 to 7, 2012 · NWS SLC · 2 events in 2 counties and zones

At the end of the first week of July, monsoon moisture moved into the state from the south. Thunderstorms developed in this moist airmass, producing the first flash floods in what would become a very active month for flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

At the end of the first week of July, monsoon moisture moved into the state from the south. Thunderstorms developed in this moist airmass, producing the first flash floods in what would become a very active month for flash flooding. While this additional moisture did not end the wildfire season completely, it reduced the explosive fire behavior that had been observed in the last week of June and first week of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 6, 8:59 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 6, 8:59 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT FRI JUL 6 2012

.SYNOPSIS...A SOMEWHAT MOIST AIRMASS WILL LINGER INTO THE UPCOMING
WEEKEND AS HIGH PRESSURE ALOFT DEVELOPS OVER THE REGION. A WARMING
TREND IS EXPECTED NEXT WEEK.

&&

.DISCUSSION...THE WEATHER ACROSS UTAH IS SIGNIFICANTLY DIFFERENT
THAN IT WAS 24 HOURS AGO...WITH YESTERDAYS RAIN AND OVERCAST SKIES
REPLACED BY SUNNY SKIES IN MOST LOCATIONS. THE MAIN EXCEPTION TO
THIS IS SOME ISOLATED FOG AND STRATUS THAT FORMED OVERNIGHT IN THE
VERY MOIST BOUNDARY LAYER. SOME OF THIS FOG AND STRATUS HAS
ERODED BETWEEN 13Z AND 16Z...AND THE REST IS EXPECTED TO
DISSIPATE BY 18Z.

A LARGE RIDGE REMAINS CENTERED OVER THE CENTRAL CONUS...WITH THE
INTERMOUNTAIN WEST ON THE WESTERN FRINGES OF THAT RIDGE.
THE SHORTWAVE THAT MOVED THROUGH THE CWA YESTERDAY CONTINUED TO
MOVE NORTHEASTWARD OVERNIGHT...AND IS EXITING THE DAKOTAS THIS
MORNING. HOWEVER...DEEPER MOISTURE STILL REMAINS IN PLACE OVER THE
STATE...WITH THIS MORNINGS SLC SOUNDING STILL INDICATING A
PRECIPITABLE WATER VALUE OF 1.09 INCHES. THOUGH THIS VALUE IS
EXPECTED TO DECREASE A BIT OVER THE NEXT DAY OR TWO...THIS
ADDITIONAL MOISTURE SHOULD HELP TO FUEL AFTERNOON CONVECTION
TODAY AND HEADING INTO THE WEEKEND. WITH RELATIVELY LITTLE
FORCING OR STEERING FLOW...EXPECT MOST OF THESE SHOWERS AND
THUNDERSTORMS TO REMAIN TIED TO THE HIGHER TERRAIN.

NO UPDATES TO THE FORECAST ARE PLANNED FOR THIS MORNING.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE KSLC TERMINAL THROUGH
THE FORECAST PERIOD. CUMULUS BUILDUPS ARE EXPECTED OVER THE
SURROUNDING HIGHER TERRAIN AFTER 19Z. THESE BUILDUPS SHOULD REMAIN
OVER/NEAR THE TERRAIN WITH LITTLE OR NO IMPACT ON THE TERMINAL AREA
THROUGH 03Z. LIGHT AND VARIABLE WINDS THROUGH 17Z WILL GRADUAL TAKE
ON A PREVAILING NORTHWEST DIRECTION BETWEEN 18-19Z.

&&

.FIRE WEATHER...THE DEEP-LAYER MOISTURE PLUME OVER THE FIRE
DISTRICTS THIS MORNING WILL REMAIN INTACT ACROSS EASTERN UTAH
THROUGH THE WEEKEND. OVER THE WESTERN DISTRICTS MODEST DRYING WILL
OCCUR...THOUGH EVEN THERE THE AVAILABLE MOISTURE WILL BE HIGHER THAN
IS TYPICAL THIS TIME OF YEAR. THE BOTTOM LINE WILL BE THAT AFTERNOON
AND EVENING CONVECTION WILL DEVELOP OVER THE HIGHER TERRAIN THROUGH
THE WEEKEND...WILL SOME DRIFT INTO THE ADJACENT VALLEYS LATE IN THE
DAY. ANY MOVEMENT OF THE SHOWERS/THUNDERSTORMS WILL BE SLOW AS THE
MEAN LAYER WINDS LOOK TO BE ON THE LIGHT SIDE...ESPECIALLY OVER THE
WEEKEND.

THE LARGE DOME OF HIGH PRESSURE ALOFT OVER THE MIDWEST WILL RETURN
TO THE INTERIOR WEST BY EARLY NEXT WEEK. WEAK FLOW AND TRAPPED
MOISTURE WILL LEAD TO A CONTINUATION OF AFTERNOON/EVENING MOUNTAIN
CONVECTION AROUND THE PERIPHERY OF THE HIGH PRESSURE. TEMPERATURES
WILL BE SEASONALLY WARM WITH HUMIDITY VALUES LOW...BUT NOT EXTREMELY
LOW AS THEY WERE DURING THE PAST SEVERAL WEEKS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER/AVIATION...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 1:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT FRI JUL 6 2012

UTZ001>016-019>021-517-518-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY ALONG THE MOUNTAINS
WITH A LOWER CHANCE OF IMPACT ACROSS ADJACENT VALLEYS. HOWEVER
WITH MOISTURE REMAINING ELEVATED ACROSS THE REGION...CANNOT
DISCOUNT THE CHANCE FOR LOCALIZED HEAVY RAIN OR FLASH FLOODING IN
PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SATURADAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL DEVELOP DAILY MAINLY ALONG THE
MOUNTAINS WITH A LOWER CHANCE OF IMPACT ACROSS ADJACENT VALLEYS.
HOWEVER WITH MOISTURE REMAINING ELEVATED ACROSS THE
REGION...CANNOT DISCOUNT THE CHANCE FOR LOCALIZED HEAVY RAIN OR
FLASH FLOODING IN PRONE AREAS.

A WARMING TREND IS EXPECTED...WITH TEMPERATURES TOPPING OUT
BETWEEN 95 AND 105 DEGREES EXPECTED SUNDAY THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 36 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
July 6, 1:00 PM MST to 3:00 PM MST
Where
Washington County, 6.48 mi WSW of Zion National Park to 2.94 mi SW of Zion National Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.332, -113.102

Flash flooding was reported in the Subway, a popular slot canyon in Zion National Park.

Flash Flood, Emery

When
July 7, 12:00 PM MST to 1:00 PM MST
Where
Emery County, 11.9 mi NW of Mohrland to 8.86 mi NW of Mohrland
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
39.568, -111.204

A debris flow occurred on the Seeley burn scar following heavy rains. The flooding originated from near Engineer Canyon, and crossed State Route 31.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403491, 403497.